Quote:
Originally Posted by Ducay
The above pic of the SinusRinse is the newer, easier version of the NetiPot (same makers). I use it when I get congestion and it helps, but nothing works better than any drug with pseudoephedrine HCl.
Its the active ingredient in Sinutab/Sudafed and most Advil C&S. I believe some formulations of Tylenol Flu use phenylephrine, which became popular when anything with pseudophedrine was put behind the counter due to trying to stop meth production. Ever since it was put back over the counter, you're looney if you use anything else. As long as what you're buying has pseudophedrine in it, difference in brands is just which pain killer (ibu/acet), cough suppressant, or antihistamines are mixed in. I usually stick with something with psuedo and ibuprofen (cuts pain and inflammation).
|
Above. That and the NetiPot is what I recommend. Pseudophedrine is a great decongestant, but is a stimulant, so don't take it within 6 hours of bedtime, or alternativey get the day/night combo packs which add a first gen antihistamine to help you sleep. Topical decongestants (Otrivin, Dristan, etc) aren't as good and if you use it more than five days in a row you can get rebound congestion.
Pretty much all decongestants these days use pseudophedrine in doses of 30 to 120mg, so don't read what symptoms a medication treats as pseudophedrine does the same thing regardless which brand you use. Try reading the medicinal ingredients and that will help you decide much bette and save money.
Dextromethorphan: Cough Suppressant. Only one on the market. Mildly effective
Pseudophedrine: Decongestant. Most products now use this, phenylephrine is hardly used anymore. Really the only two decongestants used.
Acetaminophen/Ibuprofen: analgesics. These are the only two fever/aches/pain medications used in cold products
Diphenhydramine/brompheniramine/chlorpheniramine/doxylamine: Antihistamines. Probably the most effective cold ingredients. They make you tired, dry up runny noses and mucous. This is what makes NyQuil, NeoCitran, etc make you sleep.
Guafenisin: Expectorant. Probably the least effective ingredient. This is what is supposed to help you get rid of phlegm/mucous. Doesn't work. It's wht is in anything that says phlegm/mucous on it.
All cold products contain some combo of these. If you look at the ingredients on the package instead of the listed symptoms you will make a better choice for your symptoms and your wallet. For example, Tylenol Cold is the same as Tylenol Flu, but they aren't the same price